I have been on keppra for almost a year. in the begining my neuro put me on 8 500mg tablets a day. I had been so sick for so long, 20 partial seziures a day and 2-3 grand mal a week. So I tried really hard to make the keppra work. especially when all of the seziures stopped. Then I became completely psychotic. I was no loger me. I had these crazy suicidal thoughts. When I was not uncontrolably angry for no reason, I was totaly numb inside. I felt nothing. I looked my husband in the eye one day and said "i don't understand how I could hate someone as much as i hate you." I don't hate him, he is so good to me. I did not want to be touched. I lost all interest in sex.
Deep inside i knew these things were NOT me. so i went to my really great neuro. (even though i was ebaressed) she lowered my dose. things got better right away, no seziures, less side effects. But I still had a few. Low sex drive, moring sickness like nausea, body achs. so she lowered it again. i feel really good now. the scary thing is that i went from taking 4000 mg a day to taking 1000 mg a day. they canont watch your dosage by drawing blood like alot of the other drugs. they have to just estimate "guess" how much keppra you need based on your weight. i am a big girl so thats why she gave me so much.
So this is what I think.
everyone absobs this med differently and that is why it cannot be monitered.and why so many people have such bad side effects from it. When you have a seziure the dr adjusts your dose. it should be the same with side effects. I have talked to alot of people who say lowered sex drive is a side effect of keppra. talk to your dr. about slowly lowering your dosage. it can make all the difference. sometimes i take an extra pill, when im fealing a little off or during peak sezure days (PMS=grand mal for me) Pay attention to your body. only you know when something is not normal for you.
Keppra seems to have a remarkable variety of effects on different people. Its impact on me has been... nothing! No side-effects, apart from a few days of drowsiness when I first started taking it. And absolutely no improvement on my seizures either. I keep on taking it just to shut my neuro up, but I might as well be gulping down suger pills. Although suger pills might cause some much-needed weight gain.